Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Birmingham, AL

February 5, 200939 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 5, 2009, 4:03 AM CST for 39 counties in Alabama. It took effect at Feb 5, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2009, 4:03 AM CST (10:03 UTC)
In effect from
Feb 5, 2009, 11:00 AM CST
Expired
Feb 5, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 051003
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 AM CST THU FEB 5 2009

...A RED FLAG WARNING IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THIS
AFTERNOON...

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE
AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL
HOURS THURSDAY AFTERNOON. OUTDOOR BURNING IS HIGHLY
DISCOURAGED.

ALZ011>015-017>050-060000-
/O.UPG.KBMX.FW.A.0004.090205T1800Z-090206T0000Z/
/O.NEW.KBMX.FW.W.0005.090205T1700Z-090206T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
403 AM CST THU FEB 5 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA ON THURSDAY WILL CREATE
AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE.
RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL
HOURS THURSDAY AFTERNOON. OUTDOOR BURNING IS HIGHLY
DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 5, 2:57 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 5, 2:57 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 AM CST THU FEB 5 2009

.DISCUSSION...

THE COLD BLAST IS IN FULL EFFECT THIS MORNING AS TEMPS CONTINUE TO
DROP INTO THE MIDDLE TO UPPER TEENS...WITH SOME OUTLYING AND
NORMALLY COLDER SPOTS MOVING INTO THE SINGLE DIGITS. SUBSEQUENTLY
HIGHS WILL ONCE AGAIN STRUGGLE THIS AFTERNOON AND ALTHOUGH IT WILL
BE WARMER THAN YESTERDAY...WE WILL STILL ONLY LOOK TO AVERAGE IN THE
MIDDLE 40S. TOMORROW NIGHT IS LOOKING LIKE ANOTHER COLD ONE AS
WELL...BUT THE AIRMASS WILL BEGIN TO MODERATE SOMEWHAT...SO COULD
BE ON THE ORDER OF 8 TO 10 DEGREES WARMER THAN THIS MORNING...BUT
THAT STILL QUALIFIES AS COLD IN MY BOOK.

BIG CHANGES ARE A COMING THOUGH. THE HIGHLY ADVERTISED UPPER RIDGE
IS CURRENTLY IN ROUTE FROM THE FOUR CORNERS ACROSS THE SOUTHERN
PLAINS..AND WILL EVENTUALLY SET UP SHOP FOR A FEW DAYS ACROSS THE
CENTRAL GULF COAST. IT WILL BE THE CAUSE OF MANY THINGS
INCLUDING...ABOVE NORMAL TEMPS...BRING MOISTURE BACK TO THE
AREA...AND EFFECTIVELY KEEP US DRY THROUGH THE WEEKEND. SPEAKING
OF THE WEEKEND...ONE WORD IS NICE...WITH POSSIBLY A FEW CLOUDS AND
TEMPS APPROACHING 70...YOU PROBABLY WONT HAVE FEBRUARY ON YOUR
MIND.

IN THE LONG TERM...BEEN WATCHING THE NEXT SYSTEM MOVING TOWARDS
THE CALI COAST. IT WILL BEGIN TO SLIDE AND PICK UP SOME STEAM
ALONG THE SOUTHERN STREAM THROUGH THE WEEKEND AND BE ON OUR
DOORSTEP BY MONDAY AFTERNOON. KEEPING POPS IN THROUGH THE FIRST
HALF OF THE WORK WEEK...BUT THINKING BEST CHANCE WILL BE WITH A
FOLLOWUP SYSTEM AROUND WEDNESDAY OR SO. LOOKING AT SOUNDINGS
NOTICE THAT THERE IS A GOOD BIT OF COLD AIR ALOFT...THAT COULD
POSSIBLY MAKE THINGS INTERESTING THUNDERSTORM WISE.
HOWEVER...MODELS SO FAR ARE STAYING CONSISTENT KEEPING THE BEST
DYNAMICS NORTH AND WEST OF ALABAMA...BUT IT DOES BEAR WATCHING AS
WE GO THROUGH THE WEEKEND.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS.  WINDS WILL BE
LIGHT FROM THE NORTH THROUGH MIDDAY TOMORROW...SHIFTING SOUTH TO
SOUTHWESTERLY DURING THE AFTERNOON.

&&

.FIRE WEATHER...

THE DRY ARCTIC AIRMASS OVER CENTRAL ALABAMA WILL ALLOW RELATIVE
HUMIDITY VALUES TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS THIS
AFTERNOON...WITH SOME AREAS ALONG AND SOUTH OF THE INTERSTATE 85
CORRIDOR FALLING INTO THE TEENS. OUTDOOR BURNING IS HIGHLY
DISCOURAGED TODAY. MOISTURE WILL BEGIN TO MOVE INTO THE REGION
TOMORROW...SO THE HIGH FIRE DANGER IS NOT LIKELY TO CONTINUE AFTER
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  19  58  26  65 /   0   0   0   0   0
ANNISTON    46  22  59  30  68 /   0   0   0   0   0
BIRMINGHAM  45  23  59  34  67 /   0   0   0   0   0
TUSCALOOSA  49  26  63  34  69 /   0   0   0   0   0
CALERA      46  23  60  34  68 /   0   0   0   0   0
AUBURN      44  21  59  31  67 /   0   0   0   0   0
MONTGOMERY  49  22  63  31  70 /   0   0   0   0   0
TROY        50  20  63  27  69 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A HARD FREEZE WARNING TONIGHT IS IN EFFECT UNTIL 9AM FOR ALL
COUNTIES.

&&

17/12
Hazardous weather outlook, Feb 4, 7:23 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CST WED FEB 4 2009

ALZ011>015-017>050-060130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
723 PM CST WED FEB 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

AS COLD HIGH PRESSURE SETTLES ACROSS THE AREA TONIGHT AND WINDS
DROP OFF...TEMPERATURES WILL PLUNGE INTO THE TEENS BY THURSDAY
MORNING. SOME OF THE VALLEY LOCATIONS MAY FALL INTO THE SINGLE
DIGITS. A HARD FREEZE WARNING IS IN EFFECT TONIGHT FOR THE ENTIRE
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE SEVERAL HOURS DURING THE AFTERNOON THURSDAY WITH
RELATIVE HUMIDITIES LESS THAN TWENTY FIVE PERCENT...RESULTING IN A
HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.